Thunderstorm Wind, Estill
- When
- May 5, 8:52 AM EST to 10:00 AM EST
- Where
- Estill County, Countywide
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.700, -83.933
Trees and power lines were down.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 5, 7:25 AM EST, 1 hour 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 825 AM EDT MON MAY 5 2003 REPORTS OF TREES DOWN AND OTHER NON THUNDERSTORM WIND DAMAGE ARE PILING UP HERE THIS MORNING AS THE TIGHT PRESSURE GRADIENT AND STRONG WINDS ALOFT ARE BROUGHT DOWN TO THE SURFACE IN SHOWERS. AN ADDITIONAL SEVERE THREAT WILL MOVE IN OVER THE NEXT COUPLE OF HOURS AS A LINE OF SEVERE THUNDERSTORMS MOVE INTO THIS CHARGED ENVIRONMENT. AS A RESULT...HAVE ISSUED A HIGH WIND ADVISORY THROUGH 5 PM EDT. WILL HOLD OF ON A ZONE UPDATE FOR A FEW MINUTES AS INDICATIONS ARE THAT A TORNADO BOX IS FORTHCOMING. UPDATES TO THE TEXT PRODUCTS SHORTLY. .JKL...WIND ADVISORY THROUGH 5 PM EDT FOR ENTIRE CWA. GREIF --------------------------------------------------------------------- 145 AM EDT MON MAY 5 2003 UPPER LEVEL CHARTS REVEAL A TROUGH OVER NEW ENGLAND...RIDGE OVER APPALACHIANS ...NEGATIVELY TILTED TROUGH OVER THE PLAINS...AND MEAN TROUGH OVER THE WEST COAST. MODELS ARE A BIT TOO FAR NORTHEAST WITH WARM AIR AT 850 MB IN ASSOCIATION WITH THE WARM FRONT. CURRENT RADAR SHOWS STORMS STREAMING INTO NORTHERN HALF OF CWA WITH GOOD ISENTROPIC LIFT. TORNADO WATCH BOX BUMPS UP AGAINST CWA TO THE WEST. SURFACE LOW OVER NORTHERN MISSOURI WITH ASSOCIATED WARM FRONT MOVING NORTHEAST INTO SOUTHERN KENTUCKY. SHOULD POKE INTO CWA BY 12Z THIS MORNING THE WAY THINGS ARE GOING. COLD FRONT IS WELL OUT TO THE WEST IN THE PLAINS. THE NEGATIVELY TILTED TROUGH IS IN THE PROCESS OF BECOMING SEVERELY NEGATIVELY TILTED OVER THE CENTRAL PLAINS AND LOSE ITS CHARACTERISTICS. THE ETA IS TRENDING WEAKER AND FARTHER WEST WITH THIS LOW WHICH SUPPORTS THIS THINKING. UPPER FLOW WILL BECOME MORE PARALLEL WITH SURFACE COLD FRONT. THE PLANS FOR THE COLD FRONT HAVE OBVIOUSLY CHANGED A BIT FROM EARLIER THINKING. THE ORIENTATION WILL BECOME MORE EAST-WEST ORIENTED BY WEDNESDAY WITH WAVES DEVELOPING ALONG IT AND MOVING TO THE EAST. THE FRONT COULD BECOME NEARLY STATIONARY OVER THE CWA BY MID-WEEK. MESOETA IS SHOWING SOME HEAVY RAIN AS EARLY AS TUESDAY. THIS COULD SPELL TROUBLE HYDROLOGICALLY WITH POTENTIAL FLOODING PROBLEMS. PERIODS OF GOOD MOISTURE AND LIFT WILL OCCUR. WILL PROBABLY BE A HYDROLOGICALLY BUSY WEEK. TIMING OF THESE WAVES IS A BIT MURKY AS THERE ARE DIFFERENCES IN MODEL OUTPUT. ETA MIGHT BE THE BETTER SOLUTION RIGHT NOW AS GFS IS HAVING FEEDBACK PROBLEMS. MODELS ARE FAIRLY SIMILAR WITH TEMPS OVER THE NEAR TERM...EXCEPT AVN MOS LOOKS A LITTLE BIT WARM FOR TUESDAY AS I EXPECT CLOUDS AND PRECIP...SO 80S WOULD BE KIND OF TOUGH TO ACHIEVE. NGM POPS DO NOT LOOK TOO BAD. HEINLEIN --------------------------------------------------------------------- 1042 PM EDT SUN MAY 4 2003 CURRENT FORECAST IS ON TRACK. HOWEVER...WILL UPDATE LATE AND MIDNIGHT WORDING. THUNDERSTORMS TO THE WEST SHOULD MERGE INTO AN MCS OVERNIGHT WITH SOME POSSIBLY REMAINING STRONG ON THE LEADING EDGE INTO THE FAR WESTERN COUNTIES. THE PRECIP SHOULD REACH WESTERN AREAS AROUND 9Z AND THEN SPREAD TO EASTERN AREAS BY DAWN. AN UPDATED HWO WAS WENT EARLIER THIS EVENING TO ACCOUNT FOR CHANCE OF SEVERE STORMS LATE TONIGHT AND ON MONDAY. IF ENOUGH SFC HEATING OCCURS TOMORROW... IT COULD BE AN ACTIVE DAY GIVEN MODEL FORECAST SHEAR/CAPE. THIS WILL HAVE TO BE MONITORED. PELTON -------------------------------------------------------------------- 445 PM EDT SUN MAY 4 2003 19Z SFC ANALYSIS SHOWS DEEP LOW PRESSURE NEAR HASTINGS WITH HIGH PRESSURE OVER THE NORTHEAST. A TIGHTENING PRESSURE GRADIENT WILL INCREASE THE WINDS LATER TONIGHT BRINGING IN HIGHER DEWPOINT AIR THIS EVENING. ON RADAR...THERE IS A LARGE AREA OF SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE SYSTEM/S WARM FRONT...MOVING THROUGH WESTERN AND CENTRAL KENTUCKY. VIRGA IS SHOWING UP FURTHER EAST BUT IT WILL BE AWHILE BEFORE ANY OF THE RAIN WILL BE ABLE TO REACH THE GROUND. EARLIER FOG AND STRATUS CLOUDS OF EAST KENTUCKY WHERE OVERRUN BY THICK CIRRUS BLOWING OFF FROM THE STORMS TO THE WEST KEPT OUR TEMPERATURES IN CHECK. THE MODELS ARE SIMILAR IN SHOWING A STEADY STATE PATTERN OF A FLAT TROUGH OUT WEST AND FLAT RIDGE IN THE SOUTHEAST. THIS WILL DIFFER LITTLE FROM A ZONAL PATTERN WITH FAST FLOW AND SEVERAL SMALL TROUGHS ROLLING THROUGH THE MIDDLE HALF OF THE NATION FROM WEST TO EAST. THE NORTHERN STREAM WILL DROP A TROUGH INTO THE UPPER MIDWEST EARLY IN THE PERIOD WHERE IT WILL STAY AND SLOWLY WEAKEN THROUGH MID WEEK. FOLLOWING THIS A SERIES OF UPPER LOWS WILL ROLL THROUGH THE INTER- MOUNTAIN REGION OF THE NORTHWEST AND PROGRESS EAST INTO THE NORTHERN OHIO VALLEY KEEPING THE WEATHER QUITE UNSETTLED THROUGH THE WEEKEND. SENSIBLE WEATHER WILL FEATURE A WET WEEK FOR EAST KENTUCKY AS A SERIES OF MCS/S...PERHAPS ACCOMPANIED BY SEVERE WEATHER...LOOK TO ROLL ACROSS THE LOWER OHIO VALLEY AND INTO THE SOUTHERN APPALACHIANS EVERY 12 TO 24 HOURS INTO THE WEEKEND. AS IT LOOKS NOW...BASIN AVERAGE RAINFALL WILL RANGE FROM 3 TO 6 INCHES BY SATURDAY MORNING LEADING TO SIGNIFICANT RISES ON THE EAST KENTUCKY TRIBUTARIES DESPITE THE LARGE AMOUNT OF FOLIAGE AVAILABLE TO SOAK UP THE THE RUN OFF. LOCALIZED FLASH FLOODING WILL BE POSSIBLE SHOULD ANY OF THE MCS/S SET UP AND TRAIN FOR TOO LONG. FOR TONIGHT EXPECT THE SHOWERS AND THUNDERSTORMS TO MOVE INTO EAST KENTUCKY LATER THIS EVENING WITH THE BEST RAINS COMING AFTER MIDNIGHT THANKS TO PLENTY OF UPPER LEVEL DIVERGENCE...ISENTROPIC LIFT AND CLIMBING PWS. THIS INITIAL BATCH OF RAIN WILL MOVE THROUGH DURING MONDAY MORNING...HOWEVER IT WILL LEAVE BEHIND A CHARGE ATMOSPHERE THAT COULD GO TO TOWN WITH ANY CLEARING AND SFC HEATING IN THE AFTERNOON. LIS WILL BE DOWN TO -5 WITH CAPES PUSHING 2000 J/KG AND A FAVORABLE MODERATELY STRONG WIND SHEAR PATTERN. SPC HAS WISELY PLACED EAST KENTUCKY IN A DAY 2 SLIGHT RISK...NOT FAR FROM A MODERATE RISK...FOR SEVERE WEATHER MONDAY. THE GFS AND ETA SHOW ANOTHER MCS DEVELOPING MONDAY NIGHT AND PASSING THROUGH SOUTHEAST KENTUCKY...LEANING TOWARD THE GFS/S FURTHER SOUTH SOLUTION. A PERSISTENT AREA OF LOW PRESSURE TO THE SOUTHWEST WILL PUMP OUT LITTLE WAVES THAT WILL RUN ALONG THE BOUNDARY AND THROUGH THE CENTRAL APPALACHIANS REPEATING THE SCENARIO THROUGH THE END OF THE WEEK. AFTER THE PASSAGE OF EACH WAVE THE HIGH PW AND THETA E AIR WILL RECHARGE AND LAY THE GROUNDWORK FOR ADDITIONAL STORMS 12 TO 24 HOURS LATER. THROUGH THE WEEK...MAX TEMPERATURES WILL BE DEPENDENT ON THE MCS/S TIMING AND AMOUNT OF DEBRIS CLOUDS LEFT BEHIND BY EACH...BUT THEY WILL HAVE THE POTENTIAL TO REACH THE MIDDLE AND UPPER 70S EACH DAY WITH ENOUGH SUNSHINE. MOS NUMBERS ARE SIMILAR THROUGH THE PERIOD...SPLIT THE DIFFERENCE WHEN THEY OCCURRED. ADJUSTED TEMPS TONIGHT TO BETTER REFLECT A SMALL HILL TO VALLEY TEMP SPLIT TONIGHT AND RISING TEMPS TOWARD DAWN. MADE POPS HIGHEST FROM AROUND DAWN UNTIL NOON MONDAY. IFPS GRIDS...PERFORMED MY USUAL POPULATION WITH THE MESOETA TEMP AND WIND FIELDS THROUGH 60 HOURS...ADJUSTED THESE VIA TEMPORAL EDITOR TO BETTER FIT EXPECTED MAXES AND MINS. ALSO PLAYED UP A EARLY MORNING LOW TONIGHT AND THEN RISING TEMPS TOWARD DAWN AS THE WINDS SCOUR OUT THE COOLER AIR IN THE VALLEYS. THE REST OF THE GRIDS WERE IN PRETTY GOOD SHAPE. GIVEN THE MODEL CONSENSUS FOR AN ACTIVE PATTERN... GENERALLY RAISED SKY AND POPS THROUGH THE EXTENDED. ZONE FORECAST AND TEXT PRODUCTS ALREADY ISSUED...UPDATES TO THE GRAPHICS AND GRIDS OUT SHORTLY. ACTUAL CCF NUMBERS: LOZ 059/075 062/078 057 8+5 JKL 063/073 062/077 059 7+5 GREIF PREVIOUS DISCUSSIONS FOLLOW: -------------------------------------------------------------------- 953 AM EDT SUN MAY 4 2003 LATEST SFC MAP REVEALS CWA SANDWICHED BETWEEN VACATING HIGH PRESSURE NEAR THE CATSKILLS AND DEEPENING LOW PRESSURE IN CENTRAL PLAINS. ALSO NOTED IS SFC TROUGH ALONG APPALACHIANS IN CONJUNCTION WITH VORT/5H TROUGH REMNANTS. THESE TWO FEATURES HAVE KEPT LOWER CLOUDS AROUND LATER INTO THE MORNING THAN EXPECTED. ROARING MCS WEST OF US SHOVING HIGH CLOUD SHIELD OVER THE TOP OF THESE SLOWLY DISSIPATING LOW CLOUDS IN OUR AREA. WHILE MCS SHOULD DIE AS IT RUNS INTO SOME MILD RIDGING...THESE TWO SCENARIOS WILL COMBINE TO KEEP US COOLER THAN ANTICIPATED. WILL LOWER TEMPS ACROSS ALL ZONES ACCOUNTING FOR THIS AND WILL USE MOSTLY CLOUDY WORDING. GEOGERIAN
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-061100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 856 AM EDT MON MAY 5 2003 ...TORNADO WATCH THROUGH 2 PM EDT... ...WIND ADVISORY THROUGH 5 PM EDT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS WILL OCCUR ACROSS ALL OF EASTERN KENTUCKY TODAY. THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA INDICATES THAT THERE IS A SLIGHT TO MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA TODAY AND TONIGHT. SOME STORMS MAY PRODUCE DAMAGING WINDS...AND LARGE HAIL. THE THREAT OF ISOLATED TORNADOS EXISTS AS WELL. IN ADDITION...STRONG WINDS WILL OCCUR OUTSIDE OF THUNDERSTORMS...ESPECIALLY WITH SHOWERS AND ON THE RIDGES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. FOR TUESDAY...THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED THAT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS SOUTH OF INTERSTATE 64. SOME OF THESE STORMS MAY PRODUCE DAMAGING WINDS...AND LARGE HAIL. THE THREAT OF AN ISOLATED TORNADO EXISTS AS WELL. THE CHANCE OF THUNDERSTORMS EXISTS THROUGH THE REST OF THE WORK WEEK...AND INTO SATURDAY. A LARGE LOW PRESSURE AREA WILL SIT OVER THE SOUTHERN PLAINS STATES...PERIODICALLY SENDING OUT SMALL DISTURBANCES EVERY 12 TO 24 HOURS. THIS WILL SET UP AN UNSETTLED WEATHER PATTERN OVER EASTERN KENTUCKY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO CALL IN REPORTS OF HAIL AND WIND DAMAGE TODAY. RAY/GREIF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
835 AM EDT MON MAY 5 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0620 AM BURN SIDE KY WIND DAMAGE
05/05/03 PULASKI TREE DOWNS POWER LINE ON
WEST ANTIOCH AVE
REPORTED BY 24 HR CONTACT
0620 AM SOMERSET KY WIND DAMAGE
05/05/03 PULASKI UTILITY POLE DOWN ON HOLMES
AVE REPORTED BY 24
CONTACT
0620 AM SOMERSET KY WIND DAMAGE
05/05/03 PULASKI TREES DOWN POWER LINES AND
UTILITY POLE ON HIGHLAND
DRIVE REPORTED BY 24
HR CONTACT
0620 AM SOMERSET KY WIND DAMAGE
05/05/03 PULASKI TREES DOWN POWER LINES
ON RADIO LANE
REPORTED BY 24 CONTACT
0630 AM COUNTY WIDE KY WIND DAMAGE
05/05/03 LESLIE NUMEROUS TREES DOWN ACROSS
COUNTY REPORTED BY EM
0800 AM IRVINE KY WIND DAMAGE
05/05/03 ESTILL ROOF BLOWN OFF COLONIAL
HOTEL ON RIVER DRIVE
REPORTED BY EM
0810 AM WHITESBURG KY WIND DAMAGE
05/05/03 LETCHER TREES DOWN AROUND HOUSE
REPORTED BY CO OP
0815 AM MOUNT CARMEL HIGH SCHOOL KY WIND DAMAGE
05/05/03 BREATHITT NUMEROUS TREES DOWN
REPORTED BY BUS DRIVERS
0750 AM JACKSON KY WIND DAMAGE
05/05/03 BREATHITT TREE ACROSS HWY 30
REPORTED BY NWS EMPLOYEE
0825 AM 5 W MONTICELLO KY WIND DAMAGE
05/05/03 WAYNE TREES DOWN ON HWY 1720
REPORTED BY PUBLIC
RAYThe national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
Trees and power lines were down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355980.